These authors made equal contributions to this study.
Kanamycin alters cytoplasmic and nuclear phosphoinositide signaling in the organ of Corti in vivo
Article first published online: 11 AUG 2006
Journal of Neurochemistry
Volume 99, Issue 1, pages 269–276, October 2006
How to Cite
Jiang, H., Sha, S.-H. and Schacht, J. (2006), Kanamycin alters cytoplasmic and nuclear phosphoinositide signaling in the organ of Corti in vivo. Journal of Neurochemistry, 99: 269–276. doi: 10.1111/j.1471-4159.2006.04117.x
- Issue published online: 11 AUG 2006
- Article first published online: 11 AUG 2006
- Received April 27, 2006; revised manuscript received May 31, 2006; accepted May 31, 2006.
- outer hair cells;
- phosphatidylinositol-4, 5-bisphosphate;
- phosphatidylinositol-3, 4, 5-trisphosphate;
- signaling pathways
Aminoglycoside antibiotics strongly bind to phosphoinositides and affect their membrane distribution and metabolism. Kanamycin treatment also disrupts Rac/Rho signaling pathways to the actin cytoskeleton in the mouse inner ear in vivo. Here, we investigate the influence of kanamycin on phosphoinositide signaling in sensory cells (hair cells) of the mouse cochlea. Immunoreactivity to phosphatidylinositol-3,4,5-trisphosphate (PIP3) decreased in the organ of Corti, especially in outer hair cells, after 3–7 days of drug treatment, whereas imunoreactivity to phosphatidylinositol-4,5-bisphosphate (PIP2) increased. Immunoreactivity to PIP2 was present at the apical poles of outer hair cells, but appeared in their nuclei only after drug treatment. Furthermore, nuclear PIP2 formed a complex with histone H3 and attenuated its acetylation in outer hair cells. In agreement with reduced PIP3 signaling, phosphorylated Akt decreased in both the cytoplasm and nuclei of outer hair cells after kanamycin treatment. This study suggests that kanamycin disturbs the balance between PIP2 and PIP3, modifies gene transcription via histone acetylation and diminishes the PI3K/Akt survival pathway. These actions may contribute to the death of outer hair cells, which is a consequence of chronic kanamycin treatment.